Q: My son is taking anti-psychotic drugs, anti-depressants and tranquilisers daily.
All these drugs have caused him to suffer severe chronic constipation.
I give him 15ml of lactulose three times a day.
With the medication and diet adjustments, he has managed to clear his bowels on alternate days with little effort.
My son is 29 years old and the amount of psychiatric medicine he needs is unlikely to be reduced in the long run.
Is it safe for him to take this dosage of lactulose three times daily for the long term? Are there any side effects in doing so? Would it damage his other organs?
Would it make him addicted to lactulose such that he will not be able to pass motion without its help?
A: Lactulose is a non-prescription drug often used in the treatment of chronic constipation.
The body does not digest this drug, which consists of synthetic, non-digestible sugar. It is not absorbed in the gut.
It works by drawing water into the bowels, which increases the bulk of the stool and makes it softer and easier to pass out.
Unlike other laxatives that stimulate the bowels, the long-term use of lactulose does not lead to dependency and addiction, although it may be necessary to increase the dosage to achieve the desired effect over time.
Lactulose has no side effects.
However, if taken in excess, it will cause flatulence, bloating and diarrhoea.
Long-term use of lactulose is safe.
Dr Bettina Lieske
Associate consultant at the division of colorectal surgery at the National University Hospital
Get a copy of Mind Your Body, The Straits Times or go to straitstimes.com for more stories.